Alert archive / Massachusetts / Small Craft Advisories in 2022

Small Craft Advisory 25, NWS Boston/Norton, MA

February 20, 2022

NWS Boston/Norton, MA issued this small craft advisory at Feb 20, 2022, 6:47 AM EST. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2022, 6:47 AM EST (11:47 UTC)
Expired
Feb 21, 2022, 2:32 PM EST
In force
32 hr
Issued by
NWS Boston/Norton, MA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Feb 20, 6:36 AM EST, 11 minutes earlier.

Area forecast discussion, Feb 20, 6:36 AM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
636 AM EST Sun Feb 20 2022

.SYNOPSIS...
Chilly today with highs in the 30s. Weakening winds and plenty
of sunshine. Milder weather returns next week along with a
rain and some gusty winds Tuesday into Wednesday. Well above
normal temperatures are possible Wednesday before another cold
front cools the region down. There is increasing chances of
wintry weather to end the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

630 AM update...

Clear skies to start the morning with temperatures in the teens.
Forecast is on track with minor adjustments to bring temps in
line with observations.

Previous Discussion...

Dry quiet weather on tap for today. Gusty northwest winds
weaken this morning as high pressure builds over the east coast.
With southern New England positioned to the north of the high
pressure center we can expect a steady but light wind out of the
west northwest to start the day. As high pressure continues
east over the Atlantic we'll begin to see winds shift to the
southwest by early afternoon. Plenty of sunshine but the colder
air mass will only support high temperatures in the low- mid 30s
this afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Tonight

Low pressure center over northern Canada and high pressure center
off the coast of the Carolinas will put southern New England in
a region with a tight pressure gradient. This will support the
development of a fairly strong southwesterly low-level jet
tonight. Strong low-level inversion will prevent any strong wind
gusts from mixing down to the surface, but the gradient wind
alone will support sustained surface winds of 10-20 mph
overnight. Despite clear skies, WAA and mechanical mixing from
moderate southwest winds will prevent temperatures from falling
much lower than what is expected this afternoon and evening. We
may even see temperatures rise a degree or two overnight with
the strong low-level WAA. Can generally expected temperatures
Monday morning to be in the mid 20s across the interior and mid
30s over the coastal plain.

Monday

Rather pleasant day in store for Monday as strong southwest flow
continues to advect anomalously warm air over southern New England.
5 to 6 degree C temps at 925 will support surface temperatures in
the 50s across most of southern New England. The south coast, Cape,
and Islands will be a bit cooler with temps in the 40s as less steep
low-level lapse rates will fail to support efficient mixing.
Dry atmosphere continues to support dry weather and mostly clear
skies.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Highlights...

* Mild temperatures continue to increase each day, peaking in the
  60s on Wednesday before a cool down.

* Rain returns Tuesday into Wednesday with some gusty winds.

* Winter weather chances return Thursday night and Friday with
  potential for snow, rain, or a wintry mix.

Details...

Tuesday and Wednesday...

Warm, moist southwest flow increases on Tuesday pumping up 850 mb
temps to +2C and tapping into a 1"+ PWAT moisture plume that
stretched down to the Gulf of Mexico. High clouds move in overnight,
thickening and lowering through the day, but isentropically forced
showers should hold off for at least the first half of the day.
Eventually widespread rain showers overspread the area, likely
Tuesday afternoon into the overnight hours as a low pressure center
slides by to our northwest. This keeps us on the warm side of the
low so we won't be dealing with any snow this time. In fact,
temperatures will be very warm overnight, only dipping into the
upper 40s. By the time rain comes to an end with the passage of the
cold front late Wednesday 0.5-1" of rain will have fallen. This is
due in part to those anomalous PWATS (2-3 standard deviations above
normal) and strong low level forcing from the surface fronts and 75
kt low level jet. This jet will also bring some gusty winds, though
looking like less magnitude than we saw with this most recent
system. Model profiles show a decently inverted profile so even with
strong winds just off the surface it will likely take some of those
heavier showers to mix down much more than a 25 to 35 mph gust. Post
frontal winds may actual be even stronger thanks to cold advection
in the low/mid levels and a lingering low level jet. Before the cold
front comes through, however, temperatures will reach up into the
60s!

Thursday through Saturday...

The post frontal airmass on Thursday will be more seasonable with
highs in the mid to upper 30s. Attention then turns to our next
storm system which moves up from the Ohio Valley Thursday night into
southern New England on Friday. The exact track and whether a
secondary low is spawned off the mid-Atlantic coast is less clear at
this time, but what is more certain is that wet weather will return
Thursday night and Friday. At this point indications are still that
the low will pass far enough south to bring snow or at least a mix
of rain, snow, and ice to the region. Moisture is more limited than
with the mid-week system but dynamics are there with a strong 300 mb
jet favorably placed and good jet dynamics in the low levels. Again,
much could change as we hone in on the track of the low but
something to keep an eye on as we approach Friday.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

12z Update...high confidence in forecast.

Today through Monday...

VFR with light WNW winds transitioning to WSW by mid-afternoon.
Winds increase in strength tonight with gusts to 20 knots. VFR
conditions continue into Monday with southwest winds gusting to
20 knots.

BOS TAF...high confidence

BDL TAF...high confidence

Outlook /Monday Night through Thursday/...

Monday Night: VFR.

Tuesday: MVFR/IFR conditions possible. Breezy. Chance RA.

Tuesday Night: Mainly MVFR, with areas IFR possible. Windy with
gusts up to 30 kt. RA.

Wednesday: Mainly VFR, with local IFR possible. Windy with
local gusts up to 30 kt.

Wednesday Night: VFR. Windy with local gusts up to 30 kt.

Thursday: Mainly VFR, with areas IFR possible. Breezy. Chance
SN.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Marine

Today

Weakening west/northwest winds this morning shift to the
west/southwest and strengthen by early to mid-afternoon. Seas remain
elevated to SCA criteria. Freezing spray possible this morning over
the outer waters as well.

Tonight

Winds increase out of southwest, especially over the east coastal
waters where gale force winds are possible. Headlines will likely be
added later today. Winds not as strong over the south coastal waters
but still in the 25-30 knot range out of the southwest.

Monday

Southwest winds diminish and seas gradually subside below SCA
criteria by Monday afternoon as high pressure dominates the coastal
waters.

Outlook /Monday Night through Thursday/...

Monday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Chance of rain.

Tuesday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Rough seas up to 10 ft. Rain likely.

Wednesday: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Rough seas up to 10 ft. Slight chance of
rain.

Wednesday Night: Moderate risk for Small Craft Advisory winds
with local gusts up to 30 kt. Rough seas up to 8 ft.

Thursday: Winds less than 25 kt. Local rough seas. Slight
chance of snow. Visibility 1 to 3 nm.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...BW/RM
NEAR TERM...BW/RM
SHORT TERM...RM
LONG TERM...RM
AVIATION...BW/RM
MARINE...BW/RM
Hazardous weather outlook, Feb 20, 4:13 AM EST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
413 AM EST Sun Feb 20 2022

CTZ002>004-MAZ002>024-026-RIZ001>008-210915-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
413 AM EST Sun Feb 20 2022

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-210915-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
413 AM EST Sun Feb 20 2022

...GALE WARNING IN EFFECT UNTIL 5 AM EST EARLY THIS MORNING...

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 6:47 AM ESTGale WarningBOX21 hr
Feb 20, 2:21 PM ESTSmall Craft AdvisoryBOX24 hr

Nearby

Small Craft Advisories in Massachusetts, 2022Every small craft advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.